|Year : 2014 | Volume
| Issue : 5 | Page : 551-552
Symmetrical drug-related intertriginous and flexural exanthema due to ranitidine
Manikoth Payyanadan Binitha, Sarita Sasidharanpillai, Rajiv John, Pentam Sherjeena
Department of Dermatology and Venereology, Government Medical College, Kozhikode, Kerala, India
|Date of Submission||16-Jan-2014|
|Date of Decision||15-Mar-2014|
|Date of Acceptance||16-May-2014|
|Date of Web Publication||11-Sep-2014|
Manikoth Payyanadan Binitha
Department of Dermatology and Venereology, Government Medical College, Kozhikode, Kerala
Source of Support: None, Conflict of Interest: None
Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) is an adverse drug reaction which has been reported to be caused by various drugs. In this report, we describe a case induced by ranitidine, a drug which has not been previously reported to cause SDRIFE.
Keywords: Erythema, ranitidine, SDRIFE
|How to cite this article:|
Binitha MP, Sasidharanpillai S, John R, Sherjeena P. Symmetrical drug-related intertriginous and flexural exanthema due to ranitidine. Indian J Pharmacol 2014;46:551-2
|How to cite this URL:|
Binitha MP, Sasidharanpillai S, John R, Sherjeena P. Symmetrical drug-related intertriginous and flexural exanthema due to ranitidine. Indian J Pharmacol [serial online] 2014 [cited 2020 Sep 24];46:551-2. Available from: http://www.ijp-online.com/text.asp?2014/46/5/551/140595
| » Introduction|| |
Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) is a self-limiting cutaneous adverse drug reaction characterized by symmetrical erythema involving the gluteal and intertriginous areas in the absence of systemic involvement. β-lactam antibiotics and chemotherapeutic agents are the common offending drugs. Recently many drugs have been reported to precipitate SDRIFE. Here we report a case of SDRIFE possibly induced by ranitidine. To the best of our knowledge, this is the first report of SDRIFE induced by ranitidine, an H 2 receptor blocker.
| » Case Report|| |
An 8-year-old boy was referred to our department with sharply demarcated, pruritic, erythematous, scaly lesions involving the neck and groin, with scattered erythematous, scaly papules, and plaques over the chest and axillae, since 1 week [Figure 1]. Five days prior to the onset of the lesions, he had been prescribed ranitidine for gastric discomfort associated with hepatitis A viral infection. He was already receiving cetirizine 10 mg daily for the last 1 month for generalized pruritus associated with the infection. There was no history of any other drug ingestion. Systemic symptoms were absent. The liver function derangement that the patient had developed due to viral hepatitis, was improving. Other laboratory investigations including absolute eosinophil count, chest radiography, and ultrasound abdomen were normal. A skin biopsy from the lesion in the axilla showed superficial perivascular dermatitis.
|Figure 1: (a) V-shaped erythema and scaling of the inguinal area (b) Erythematous, scaly plaques on the neck|
Click here to view
Ranitidine was stopped, cetirizine was continued for the pruritus and topical 0.05% betamethasone dipropionate cream was added. The skin lesions resolved in a week. Skin patch testing performed 2 months later with 10% and 50% ranitidine in petrolatum and ranitidine tablet, was negative. The child's parents declined permission for an oral provocation test with ranitidine.
| » Discussion|| |
Andersen's original description in 1984, of a particular type of systemic contact dermatitis characterized by exanthema with involvement of the buttocks and flexures after ingestion or systemic absorption of a contact allergen in a sensitized individual, was called the baboon syndrome.  Two decades later, the term SDRIFE was proposed as more appropriate for those reactions occurring after exposure to systemic drugs, by Hausermann, Harry and Bircher. .
The majority of the reported cases of SDRIFE were due to antibiotics, especially amoxycillin (with over 15 cases). Other causative drugs reported are antihypertensives, intravenous immunoglobulin, barium sulphate, mitomycin C, oxycodone,  rivastigmine,  and radiocontrast media.
The diagnostic criteria for SDRIFE include: Exposure to the systemic drug at first or repeated dose, erythema of the gluteal or perianal area and/or V-shaped erythema of the inguinal area, involvement of at least one other intertriginous localization, symmetry of affected areas, and absence of systemic toxicity. All these features were seen in the present case. The postulated reasons for the flexural predilection are: Occlusion, sweating, excretion of certain drugs or metabolites from the eccrine gland, a recall phenomenon from previous mechanical stimulation, or intertrigo. 
SDRIFE can affect individuals of any age, with a male preponderance.  It is thought to be a type IV hypersensitivity reaction which occurs 9-14 days after the first exposure, but the duration may be longer. The short interval between drug intake and the rash in SDRIFE is explained by the direct binding of the drug to T-cell receptors.  Dermal infiltration by CD3 + and CD4 + T cells has been demonstrated in SDRIFE with an expansion of CD26 P-selectin, which normally plays a role in recruitment of memory or effector type 1 helper T cells to sites of inflammation, in the endothelial and keratinocyte layers.  The histological features vary from a superficial perivascular inflammatory infiltrate composed of lymphocytes and eosinophils (as observed in the present case), to subcorneal pustules or vacuolar changes and hydropic degeneration in the basal cell layer with subepidermal bullae and necrotic keratinocytes. , A patch test is positive in only up to 50% of patients, probably due to the reduced absorption of drugs by the skin, whereas an oral provocation test is positive in most patients with SDRIFE. 
Our patient was receiving both ranitidine and cetirizine when he developed SDRIFE. We considered the possibility of ranitidine induced drug reaction, as the latent period between the onset of cetirizine intake and the appearance of symptoms was longer than the usual time interval observed in SDRIFE. The patient had been on cetirizine for the past one month and ranitidine was introduced 5 days prior to the development of symptoms. This was further confirmed by the resolution of the symptoms on withdrawal of ranitidine. The remote possibility of cetirizine induced reaction was ruled out as he showed improvement despite continuation of cetirizine.
The causality assessment by the WHO-UMC scale  and the Naranjo's algorithm  (score 7) showed that the likelihood of this adverse drug reaction being due to ranitidine was probable. We are reporting this case to highlight the importance of considering SDRIFE in any patient manifesting a symmetric intertriginous eruption involving multiple body folds shortly after drug intake. Early recognition of this uncommon condition can ensure prompt treatment and a significant reduction in morbidity.
| » References|| |
|1.||Andersen KE, Hjorth N, Menne T. The baboon syndrome: Systemically-induced allergic contact dermatitis. Contact Dermat 1984;10:97-100. |
|2.||Häusermann P, Harr T, Bircher AJ. Baboon syndrome resulting from systemic drugs: Is there strife between SDRIFE and allergic contact dermatitis syndrome? Contact Dermat 2004;51:297-310. |
|3.||Tan SC, Tan JW. Symmetrical drug-related intertriginous and flexural exanthema. Curr Opin Allergy Clin Immunol 2011;11:313-8. |
|4.||Allain-Veyrac G, Lebreton A, Collonnier C, Jolliet P. First case of symmetric drug-related intertriginous and flexural exanthema (sdrife) due to rivastigmine? Am J Clin Dermatol 2011;12:210-3. |
|5.||Elmariah SB, Cheung W, Wang N, Kamino H, Pomeranz MK. Systemic drug-related intertriginous and flexural exanthema (SDRIFE). Dermatol Online J 2009;15:3. |
|6.||Kim BJ, Kim HS, Lee JY, Kim HO, Park YM, La HO. Symmetrical drug-related intertriginous and flexural exanthema caused by celecoxib. Int J Dermatol 2012. Doi: 10.1111/j.1365-4632.2011.05243.x. |
|7.||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45. |
|8.||The use of the WHO-UMC system for standardized case causality assessment. Uppsala: The Uppsala Monitoring Centre; 2005. Available from: http://www.who-umc.org/Graphics/24734.pdf [Last accessed on 2014 Jan 4]. |